Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 67, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 31, 2024, 1:11 PM MST for Cochise County, Pima County, Arizona. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2024, 1:11 PM MST (20:11 UTC)
- Expired
- Jul 31, 2024, 4:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Cochise County, AZ, Pima County, AZ
The radar
The Tucson radar (KEMX), 23 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 1:30 PM MST | FLASH FLOOD | 19 Se Tucson, AZ | Public report of significant flow in Cienega Creek. |
| Jul 31, 3:28 PM MST | FLASH FLOOD | 11 Ene Tucson, AZ | Road closure due to flooding. |
| Jul 31, 3:40 PM MST | FLASH FLOOD | 10 Ene Tucson, AZ | Road closure due to flooding. |
| Jul 31, 3:40 PM MST | FLASH FLOOD | 19 Se Tucson, AZ | Public report of significant flow in Cienega Creek. Continuing to rise. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.2 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 842 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 1874 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
754
WGUS55 KTWC 312011
FFWTWC
AZC003-019-312315-
/O.NEW.KTWC.FF.W.0067.240731T2011Z-240731T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
111 PM MST Wed Jul 31 2024
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
West Central Cochise County in southeastern Arizona...
East Central Pima County in southeastern Arizona...
* Until 415 PM MST.
* At 111 PM MST, The public reported thunderstorms producing heavy
rain that has caused a flooded roadway at Freeman Road and Golf
Links Rd. Between 1 and 2 inches of rain have fallen. Flash
flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Public reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Tucson, Davis-Monthan Air Force Base, Tanque Verde, Vail, Corona
De Tucson, East Sahuarita, Saguaro National Park East, Sabino
Canyon Recreation Area, Tucson International Airport, Summit,
Catalina Foothills, Rita Ranch, Mescal and Seven Falls.
This includes the following Flash Flood Prone Locations...
Harrison Rd at Pantano Wash, Agua Caliente Wash from Soldier Trail
to Ft Lowell, Country Club Rd at Franco Wash, Wentworth Rd at Tanque
Verde Wash, Tanque Verde Loop Rd at Tanque Verde Wash, Old Spanish
Trl at Rincon Creek, Houghton Rd from I-10 & Sahuarita Rd, Escalante
Rd at Atterbury Wash, Sahuarita Rd west of Wilmot Rd, Alamo Wash
between Speedway and Grant, Andrada Rd east of Wentworth Rd, Camino
Loma Alta at Rincon Creek, Drexel Rd east of Alvernon Way, Freeman
Rd between Broadway and Old Spanish Trail, Limberlost Rd from
Soilder Trail to Homestead Ave, Old Spanish Trail at Jeremy Wash,
Calle Rinconada Rd from Andrada Rd to Sahuarita Rd and Snyder Rd
from Kolb Rd to Sabino Canyon Rd.
This includes the following highways...
Interstate 10 between mile markers 266 and 298.
Route 83 between mile markers 48 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Remain alert for flooding even in locations not receiving rain.
Washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3205 11093 3231 11088 3236 11075 3241 11061
3234 11050 3201 11044 3178 11035 3180 11045
3190 11089
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CLP2 follow-up statements
067
WGUS75 KTWC 312202
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
302 PM MST Wed Jul 31 2024
AZC003-019-312315-
/O.CON.KTWC.FF.W.0067.000000T0000Z-240731T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-Pima AZ-
302 PM MST Wed Jul 31 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST THIS
AFTERNOON FOR WEST CENTRAL COCHISE AND EAST CENTRAL PIMA COUNTIES...
At 302 PM MST, Heavy rain has ended across the Tucson Metro area,
but water continues to flow through washes and flood control
channels, continuing to keep a flash flood threat for eastern
portions of Tucson. Between 1 and 2 inches of rain have fallen.
Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Gauges reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Tucson, Tanque Verde, Vail, Saguaro National Park East and Mescal.
This includes the following Flash Flood Prone Locations...
Agua Caliente Wash from Soldier Trl to Fort Lowell, Wentworth Rd at
Tanque Verde Wash, Old Spanish Trl at Rincon Creek, Camino Loma Alta
at Rincon Creek, Freeman Rd between Broadway and Old Spanish Trail,
Limberlost Rd from Soilder Trail to Homestead Ave and Old Spanish
Trail at Jeremy Wash.
This includes the following highways...
Interstate 10 between mile markers 280 and 296.
Route 83 between mile markers 49 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Remain alert for flooding even in locations not receiving rain.
Washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3241 11061 3234 11050 3201 11044 3185 11045
3182 11048 3188 11068 3204 11072 3230 11076
3236 11075
FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CLP661
WGUS75 KTWC 312313
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
413 PM MST Wed Jul 31 2024
AZC003-019-312323-
/O.EXP.KTWC.FF.W.0067.000000T0000Z-240731T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-Pima AZ-
413 PM MST Wed Jul 31 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 415 PM MST THIS AFTERNOON FOR
WEST CENTRAL COCHISE AND EAST CENTRAL PIMA COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
&&
LAT...LON 3241 11061 3234 11050 3201 11044 3185 11045
3182 11048 3188 11068 3204 11072 3230 11076
3236 11075
$$
GELWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 12:30 PM MST, 41 minutes earlier.
Area forecast discussion, Jul 31, 12:30 PM MST, 41 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 1230 PM MST Wed Jul 31 2024 .SYNOPSIS...Thunderstorms expected this afternoon and evening across Southeast Arizona with strong gusty winds, blowing dust, and heavy rainfall. Daily chances for thunderstorms continue into next week. Some storms will generate heavy rain and strong gusty winds. Temperatures will heat up a few degrees late in the week. && .DISCUSSION...Thunderstorms are moving into the heart of Southeast Arizona this afternoon. A shortwave is moving through the region from the high pressure center to our east. More storms will develop within a few hours and fill in the rest of the region. The main threats are strong to severe winds, blowing dust, and heavy rainfall through the rest of the afternoon and into the late night. Convective allowing models show another wave of storms and showers moving in the late evening. There are a few solutions that storms could last into the early morning. This may be more of showery in nature but if dynamics stick around, it can produce a few strong thunderstorms around the area. Blowing dust is in effect and there is higher confidence on the flash flooding potential from these storms due to the better dynamics. Radar and social media photo evidence show these storms are more organized and efficient rain makers. Tomorrow, if there are any remnants of storms in the morning, it can delay storm development later in the afternoon to evening. But, with the upper level flow, it can super charge the environment quickly to support isolated to scattered thunderstorms. The key ingredients will be implace for any storms, either on- time or delay start, with the reoccurring threats of flash flooding potential and damaging winds. Friday and into the weekend, the high pressure center will move to our north into the Four Corners area. This will give elevated chances for afternoon thunderstorms even though moisture starts to erode a little more. Another topic of discussion is heat. Temperatures start to trend upward through the weekend with the Gila River Valley experiencing the brunt of the heat with Major Heat Risk with small chances for Extreme Heat Risk. Tucson will be in the Major Risk for the weekend as well and it will depend on the thickness levels and the exact high pressure position. Next week, ensemble model members show the Great Basin High setting up and keeping temperatures elevated and chances for thunderstorms starting on the Mogollon Rim and down to the southwest desert floors. && .AVIATION...Valid through 02/00Z. Isolated to scattered to SCT- BKN AOA 12k ft AGL though most of the forecast period. SCT TSRA through 01/02Z and ISOLD-SCT TSRA possible in the overnight period. Another ISOLD-SCT TSRA developing after 01/20Z to the end of the forecast period. SCT- BKN 8-10kt ft AG with MFR conditions and wind gusts to 45kts near thunderstorms. Outside of thunderstorm influence, expect wind to be fairly light, generally remaining below 10 knots and following typical diurnal trends. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Elevated moisture will continue with scattered afternoon and evening showers and thunderstorms. Each day has the threat of heavy rain, localized flash flooding and strong gusty outflow winds. Outside of strong erratic outflows from thunderstorms, 20-foot winds will generally be 15 mph or less, with afternoon/early evening gusts to 20-25 mph and light winds overnight. && .TWC WATCHES/WARNINGS/ADVISORIES... Blowing Dust Advisory until 7 PM MST this evening for AZZ501>506. && Strongman Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 1:50 AM MST | Blowing Dust Advisory | TWC | Pima, Pinal, Santa Cruz | 16 hr |
| Jul 31, 12:50 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 23 min |
| Jul 31, 2:34 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 31, 3:53 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.